Alert archive / Ohio / Flash Flood Warnings in 2025

Flash Flood Warning 33, NWS Charleston, WV

May 13, 2025Jackson County, Vinton County, Ohio

NWS Charleston, WV issued this flash flood warning at May 13, 2025, 8:32 PM EDT for Jackson County, Vinton County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2025, 8:32 PM EDT (00:32 UTC)
Expired
May 13, 2025, 11:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, OH, Vinton County, OH

The radar

The Cincinnati radar (KILN), 106 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WGUS51 KRLX 140032
FFWRLX
OHC079-163-140345-
/O.NEW.KRLX.FF.W.0033.250514T0032Z-250514T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
832 PM EDT Tue May 13 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northern Jackson County in southeastern Ohio...
  Vinton County in southeastern Ohio...

* Until 1145 PM EDT.

* At 832 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jackson, Wellston, Mcarthur, Hamden, Coalton, Zaleski, 
  Wilkesville, Byer, Allensville, Creola, Radcliffe and Eagle Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3917 8277 3937 8275 3936 8264 3938 8263
      3937 8252 3940 8251 3939 8249 3918 8231
      3903 8232 3906 8279 3917 8279

FLASH FLOOD...RADAR INDICATED

$$

20
1 follow-up statement
121 
WGUS71 KRLX 140338
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1138 PM EDT Tue May 13 2025

OHC079-163-140348-
/O.EXP.KRLX.FF.W.0033.000000T0000Z-250514T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson OH-Vinton OH-
1138 PM EDT Tue May 13 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM EDT THIS EVENING FOR 
NORTHERN JACKSON AND VINTON COUNTIES...

The heavy rain has ended, and flood waters have receded. Flooding is 
no longer expected to pose a threat.

&&

LAT...LON 3917 8277 3937 8275 3936 8264 3938 8263
      3937 8252 3940 8251 3939 8249 3918 8231
      3903 8232 3906 8279 3917 8279

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 13, 8:11 PM EDT, 21 minutes earlier.

Area forecast discussion, May 13, 8:11 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
811 PM EDT Tue May 13 2025

.SYNOPSIS...
Showers/storms at times through Wednesday, especially during the
afternoon/evening hours, courtesy of an upper level low. Briefly
dry Thursday, then more showers/storms later Thursday into this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 810 PM Tuesday...

The diffluent north side of a negatively tilted mid/upper-
level short wave trough protruding eastward out of a mid/upper-
level low just southwest of the area made for an active
afternoon, as a couple of bands of showers and strong, heavy
thunderstorms caused tree damage and flash flooding, and some
large hail.

The easternmost band had weekend and was slowly edging
north-northeastward out of the forecast area. The second was
still producing strong, heavy thunderstorms along our western
flank in southeast Ohio, and it may take another hour or two for
that activity to finish dying down, as should yet another
cluster in southwest Virginia pushing northward into far
southern WV.

Areas of fog, locally dense, are likely to form tonight where
the heaviest rain had fallen.

As of 250 PM Tuesday...

Key Points:

* Locally heavy rain this afternoon/evening could result in
  isolated instances of flash flooding.

* Strong to severe storms are possible this afternoon/evening.
  Hail and damaging wind gusts are the main hazards.

A broad upper level low to the west of the region, currently
centered across the central Ohio Valley, will continue to shift
north and east through the near term period. This will result in
continued unsettled weather across the forecast area, with
showers/storms from time to time, primarily focused during the
afternoon/evening with daytime heating. Coverage is anticipated
to decrease significantly tonight, with at least some patchy
fog development given any clearing that occurs. Fog could be
locally dense in spots. Additional shower/storm development is
anticipated Wednesday afternoon/evening, although coverage should
be less widespread than today, with the highest probability for
rain being in/near the higher terrain.

The main concerns for activity today are localized flash
flooding, as well as the potential for strong to severe
thunderstorms, with hail and damaging wind gusts being the main
hazards. A very moist atmosphere and mean low-level flow of ~
5-15 kts has resulted in slow-moving showers and storms across
the area at present, which could lead to isolated flash flooding
issues through this evening. While severe weather is not
expected on Wednesday, a few isolated high water issues once
again remain possible.

High temperatures today will be in the low to mid 70s across the
lowlands, with 60s across the mountains. High temperatures on
Wednesday will be a few degrees higher than today. Lows tonight
will be in the 50s across much of the forecast area.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1209 PM Tuesday...

An upper-level ridge will strengthen over the middle Ohio Valley
Thursday with the return of very warm weather. High temperatures
will range from the middle to upper 80s across the lowlands.

Chances of showers and thunderstorms will return Thursday night as a
wave of 500-mb vorticity approaches from the west. A cluster of
strong to severe thunderstorms may develop over the midwestern
states Thursday afternoon, tracking east into the middle Ohio Valley
overnight. It's unclear whether the thunderstorm complex would hold
together once it approaches the Ohio River. It's possible that
thunderstorms would eventually lose steam as they approach the Ohio
River with unfavorable lapse rates and waning instability. However,
a few models, including the NAM, still show 800-1,000 J/kg of MLCAPE
available by 06Z Friday. It will be interesting to see what the CAMs
suggest in upcoming runs. The SPC currently has a marginal risk of
severe weather outlooked for this time period though 12Z Friday
morning.

There may be a higher probability of strong to severe thunderstorms
Friday with plenty of instability building throughout the day, steep
low-level lapse rates (8-9 C/kg), and a robust amount of 0-6km shear
(40-50 kts). Highs will range from the middle to upper 80s again
Friday with 60 to perhaps 70 degree dew points. A cold front will
approach late Friday night, and thunderstorms will remain possible
through that time period. The Day 4 SPC outlook currently shows a
15% risk area drawn over central and western Kentucky, just slightly
west of our County Warning Area.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1209 PM Tuesday...

A cold front will cross east of the region Saturday morning,
hopefully leaving dry and quiet weather in its wake as high pressure
builds into the Ohio Valley. However, not all models are on board
with this, and some models show slower solutions, keeping the front
stalled over southwest Virginia throughout the weekend. However,
this seems like the less likely possibility.

Saturday will likely still feature lingering activity, especially
during the morning as the front crosses through. We are more
confident that Sunday and Monday should be mostly dry days, but will
keep at least a slight chance of rain in the forecast in case the
less likely model solution pans out.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 810 PM Tuesday...

Scattered showers continue into tonight for areas in and near
the mountains, with scattered thunderstorms moving into the
southern WV mountains. Allowed for MVFR showers for the first
few hours of the forecast at CKB, EKN and BKW. The thunderstorms
should fade before that area of precipitation gets as far north
as BKW this evening.

With light wind and breaks in the clouds tonight, fog, locally
dense /LIFR to VLIFR, could form where it had rained earlier,
IFR fog was coded for BKW overnight into early Wednesday
morning, with LIFR to VLIFR fog at EKN and CRW. Morning MVFR
stratocumulus is likely to form after sunrise in the mountains.

Once the early morning fog and morning stratocu is gone,
conditions will be VFR until showers and thunderstorms fire up
once again during the afternoon with mid/upper-level low
pressure over the area. Thunderstorms will not be as strong nor
quite as widespread, but will be slower moving.

Light and variable to calm surface flow tonight will become
light south to southwest on Wednesday. Light to moderate south
flow aloft tonight will become light south to southwest by
early Wednesday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: A thunderstorm could survive as far north
as BKW this evening. Fog and stratus coverage overnight may be
more widespread than currently anticipated. Timing and duration
of flight category changes in showers and thunderstorms could
vary. Thunderstorms could produce IFR conditions and gusty winds
Wednesday afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    L    M    L    M
EKN CONSISTENCY  M    H    M    H    H    H    H    H    H    L    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    M    H    H    H    M    H    H    H

AFTER 00Z THURSDAY...
In an active week, IFR conditions are possible under convection
Wednesday evening, as well as Thursday night through Friday
night, and then again Saturday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/GW/JMC
NEAR TERM...TRM/GW
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...TRM
Hazardous weather outlook, May 13, 1:56 PM EDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
156 PM EDT Tue May 13 2025

WVZ033-034-515>526-141800-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
156 PM EDT Tue May 13 2025

This Hazardous Weather Outlook is for portions of northeast,
southeast and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The main hazards are damaging wind gusts and hail.
Additionally, locally heavy downpours could lead to isolated
instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Locally heavy downpours on Wednesday could lead to isolated high
water issues.

Strong to severe thunderstorms are possible early Friday morning
through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>032-039-040-
141800-
Boyd-Lawrence-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
156 PM EDT Tue May 13 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia, and
portions of central, northern, southern and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The main hazards are damaging wind gusts and hail.
Additionally, locally heavy downpours could lead to isolated high
water issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible early Friday morning
through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-102-OHZ066-067-075-076-083-084-141800-
Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
156 PM EDT Tue May 13 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Locally heavy downpours this afternoon and evening could lead to
isolated high water issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible early Friday morning
through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 13, 8:03 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
803 PM EDT Tue May 13 2025

OHZ083-084-140030-
Jackson OH-Vinton OH-
803 PM EDT Tue May 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JACKSON AND
NORTHWESTERN VINTON COUNTIES THROUGH 830 PM EDT...

At 803 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Mcarthur, moving northeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Allensville and Eagle Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
      3940 8251 3939 8242 3917 8260 3919 8276
TIME...MOT...LOC 0003Z 202DEG 15KT 3924 8270

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

04
Local storm report, May 13, 8:06 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
806 PM EDT Tue May 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     Flood            Jane Lew                39.11N 80.41W
05/13/2025                   Lewis              WV   911 Call Center

            Flooding was reported along Hackers Creek in
            Jane Lew.

&&
Local storm report, May 13, 8:08 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
808 PM EDT Tue May 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     Flood            2 NNW West Milford      39.23N 80.42W
05/13/2025                   Harrison           WV   911 Call Center

            Flooding was reported along Sycamore Creek.

&&
Local storm report, May 13, 8:11 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
811 PM EDT Tue May 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     4 NNW Forked Run State  39.16N 81.81W
05/13/2025                   Meigs              OH   911 Call Center

            Trees and powerlines down along State Route
            681.

&&

Webb
Local storm report, May 13, 8:14 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
814 PM EDT Tue May 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Flash Flood      6 SW Coolville          39.17N 81.87W
05/13/2025                   Meigs              OH   911 Call Center

            High water along State Route 681.

&&

Webb
Local storm report, May 13, 8:16 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
816 PM EDT Tue May 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     Flash Flood      2 NNW West Milford      39.23N 80.42W
05/13/2025                   Harrison           WV   911 Call Center

            Corrects previous flood report from 2 NNW
            West Milford. Flooding was reported along
            Sycamore Creek.

0747 PM     Flash Flood      Jane Lew                39.11N 80.41W
05/13/2025                   Lewis              WV   911 Call Center

            Corrects previous flood report from Jane
            Lew. Flooding was reported along Hackers
            Creek in Jane Lew.

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:03 PM EDTSpecial Weather StatementRLXVinton27 min
May 14, 12:12 AM EDTAreal Flood WarningRLXAthens8 hr
May 14, 1:34 PM EDTFlash Flood WarningRLXWashington3 hr
May 14, 2:17 PM EDTSpecial Weather StatementRLXMeigs13 min
May 14, 2:30 PM EDTSpecial Weather StatementRLXMeigs15 min
May 14, 2:47 PM EDTSpecial Weather StatementRLXAthens13 min
May 14, 2:58 PM EDTSpecial Weather StatementRLXAthens17 min
May 14, 5:14 PM EDTSpecial Weather StatementRLXVinton16 min
May 14, 5:31 PM EDTSpecial Weather StatementRLXVinton29 min

Nearby

Flash Flood Warnings in Ohio, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.